Symptoms of Overdose & What To Do

in Addiction
Published Dec 1, 2020
symptoms of overdose

Drug use, especially with more serious drugs like opioids, can have fatal consequences.  According to the CDC approximately 70,000 people a year die from a drug-related overdose. Opioid-related overdoses are the leading cause of drug-related deaths in the U.S, causing over 115 deaths per day. It is critical that more people are aware of the symptoms of overdose and what to do to prevent a leading cause of death.

What are opioids?

Opiates are a narcotic class of drug (also referred to as opioids), that are either derived from the opium poppy plant or synthetically manufactured. They are used illicitly (to get high), or can be used medically to help reduce pain for chronic pain patients or those recovering from surgery. They can also be used to induce sleep.

The dangers of opioids

The CDC states that anyone taking a prescription opioid can become addicted to them and as any as one in four patients receiving long-term opioid therapy may struggle with opioid addiction. In 2016, more than 11.5 million Americans reported misusing opioids in the previous 12 months.

Opioids are one of the easiest substances to overdose on, given their powerful effects on the brain, central nervous system, and respiratory function. In short, they can overwhelm the brain and depress or cease breathing function, causing an overdose which may lead to death. That risk is even higher during the pandemic, as people with substance use problems are more isolated.

In our latest blog, How the Opioid Crisis Has Intensified During the Pandemic, we highlighted that the US was already experiencing a staggering number of overdose deaths before the pandemic. Now, states nationwide report rising fatalities according to new data collected by the Wall Street Journal. In a recent CDC survey, 13 percent of respondents reported that they were using increasing amount of substances to cope with stress related to the pandemic.

There are a number of reasons why deaths are increasing: people in recovery are struggling to manage stress levels as less in-person support is available. People with substance use disorder are experiencing increased isolation due to social distancing. AA and other support meetings have ceased in person meetings and are now only available online. This impacts the amount of recovery capital, particularly social connection, needed by many to sustain recovery. Some treatment providers have changed to telemedicine, significantly reducing the amount of addiction treatment available.

It’s critical that blogs and events like Overdose Awareness Day help create more awareness about the realities of drug use, the risks of overdose, and what to do.

Symptoms of an overdose & what to do

There are key signs that someone may be experiencing an overdose. Be sure to look out for the following symptoms.

  • Unresponsiveness
  • Floppy arms or legs
  • Blue lips or fingers
  • Gurgling sounds
  • Difficulty breathing or cessation of breathing
  • Pinpoint pupils (dilated pupils may indicate other drug use)
How to respond to an opioid overdose
  • Call 911 immediately
  • Place the person in the recovery position
  • Use overdose reversal drug Narcan, if unresponsive after 3 minutes apply a further dose
  • Provide CPR
  • Look out for signs of danger, like sharps, or oncoming traffic.

You’re also welcome to save and share this free graphic.

 

what to do for an overdose

 

If you or a loved one is struggling with opioids, please contact us to see how we can help.

At Gallus Medical Detox Centers, we bring compassion to the commotion. Peace to the pain. Empowerment to the powerless. If you or someone you know needs support with addiction problems, bring us your battle. Call us today and take the best, first step towards recovery: 720-704-1432